Why don't we have both?
Next-level nurse practitioner pharmacology.
Originally posted on Reddit
I'm a med student rotating through IM right now. We get a patient from the ICU who came in with symptomatic hyponatremia to 118. We're talking to her and she's nice, but kind of unclear about her medical history, and also seems a little "out of it". She says clearly though "I take too many damn pills!"
Anyway, we ask her what she understands about her sodium, and she says "Oh yeah, I know I have that. I have the sodium thing, but she's managing it. It's really frustrating to go back and forth on so many medications" who? "The doctor, no wait - nurse practitioner that I see."
We look back through her record to see if any meds she's on could cause hyponatremia/siadh. Huh... her home med list is kind of weird. There are a lot of antipsychotics and 2 SSRI, as well as lisinopril AND losartan, 3 different dosages of HCTZ, a script for chlorthalidone, Bumax, and carvedilol. No worries - we have a medical student! They can call the office and ask what she's really on.
So I call the office and get the administrator, everyone else is at lunch, so I ask her to run through what meds she has on the patient. She goes through the entire list, and it's basically the same one we have. I ask about when the patient last filled these, and she confirms that they have all been filled within the last month. I thank her and hang up. A few hours later, the team is back together and I let them know what I found out. The attending doesn't believe me - he says, "no you must have misunderstood. Call them again and make sure to ask what the patient is actually on." ...okay.
So I call back around 4pm, unfortunately the NP has already left for the day, but I talk to her medical assistant. Sure, he says - let me look at her last note. He confirms that these are the documented medications the patient is on.
"Does it say why she was started on so many thiazides?"
"Hmm.. looks like that was for her hypertension"
"Okay. So the lisinopril was started last week right? Do you know why that was started in addition to the losartan?"
"Yeah, says here the patient called and said her blood pressure was still high. So we added the lisinopril."
....... My attending was so mad today. Turns out the patient was so confused (baseline? Drug induced? Still not sure) that thankfully she hadn't been taking all of her drugs, but yes she was taking both the ACE-I and ARB, THREE thiazide diuretic pills, as well as 2 SSRIs.